Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 121, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2020, 5:08 PM CDT for Cass County, Ransom County, Richland County, North Dakota. It was in force for 19 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2020, 5:08 PM CDT (22:08 UTC)
- Expired
- Jul 4, 2020, 5:27 PM CDT
- In force
- 19 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 111 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 5:10 PM CDT | HAIL 1.5 | 4 Sse Sheldon, ND | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.1 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1062 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1334 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted.
773
WUUS53 KFGF 042208
SVRFGF
NDC017-073-077-042315-
/O.NEW.KFGF.SV.W.0121.200704T2208Z-200704T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
508 PM CDT Sat Jul 4 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Northeastern Ransom County in southeastern North Dakota...
South central Cass County in southeastern North Dakota...
Northwestern Richland County in southeastern North Dakota...
* Until 615 PM CDT.
* At 508 PM CDT, a severe thunderstorm was located over Anselm, or 38
miles southeast of Valley City, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Venlo around 510 PM CDT.
Sheldon around 515 PM CDT.
Leonard around 550 PM CDT.
Barrie around 555 PM CDT.
Kindred, Davenport and Walcott around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4636 9750 4655 9763 4683 9706 4653 9684
TIME...MOT...LOC 2208Z 245DEG 19KT 4650 9748
HAIL...1.25IN
WIND...60MPH
$$
NC1 follow-up statement
115
WWUS53 KFGF 042227
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
527 PM CDT Sat Jul 4 2020
NDC017-073-077-042237-
/O.CAN.KFGF.SV.W.0121.000000T0000Z-200704T2315Z/
Ransom ND-Cass ND-Richland ND-
527 PM CDT Sat Jul 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM...SOUTH
CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4636 9750 4655 9763 4683 9706 4653 9684
TIME...MOT...LOC 2225Z 245DEG 19KT 4654 9734
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:35 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, Jul 4, 2:35 PM CDT, 2 hours 33 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 235 PM CDT Sat Jul 4 2020 .SHORT TERM...(This evening through Sunday night) Issued at 221 PM CDT Sat Jul 4 2020 The primary challenge this afternoon will be timing the initiation of potentially severe thunderstorms. Shower and thunderstorm activity this morning persisted a bit longer than forecasted, thus slightly diminishing our severe potential for the midday and early afternoon. Instability is slowly building back this afternoon, with surface based CAPE climbing into the 3000 to 4000 J/Kg range. Temperatures are slowly climbing into the 80s, but are expected to reach the upper 80s to lower 90s. With CTs in the 86 to 91 degree range, this will serve to help initiate today's storms. Deep shear in the 0 to 6 km layer will range from 35 knots to 50 knots with the 0 to 3 km layer coming in at around 15 to 20 knots. The best shear is expected to be in the James and Sheyenne Valley region and stretch northward into the southern Devils Lake Basin. Supercells are at least briefly possible during the mid to late afternoon before storm mode undergoes convective downscaling. Initially, we are still looking at a risk for large hail, damaging wind gusts and possibly tornadoes with supercell thunderstorms. As storms downscale, our risks will transition to damaging wind gusts and more isolated hail and tornado risks. With model-derived DCAPE values upwards of 1700 J/Kg, and favorable low-level shear, the potential for damaging wind gusts this evening is moderate to high. For tonight, thunderstorm activity is expected to persist through the overnight into early Sunday. Much like today, Sunday's severe thunderstorm potential will hinge on how long showers persist into Sunday morning. Confidence is slightly higher, however, due to stronger forcing provided by a cold front that will push across the area Sunday afternoon and evening. CAPE will be in the 3000 to 4000 J/Kg range once more, with slightly better deep layer shear than what we are seeing today. .LONG TERM...(Monday through Saturday) Issued at 221 PM CDT Sat Jul 4 2020 Monday and Tuesday...Southwesterly flow aloft becomes a bit more zonal at the start of next week, with a frontal boundary sagging south during the day on Monday. High POPs in our southeastern counties continues to seem reasonable. The frontal boundary and clouds/precip that come with it will knock temps back a bit into the low to mid 80s, but still mostly above seasonal averages. Weak high pressure will keep conditions fairly quiet with similar temperatures for Tuesday, with drier dew points behind the boundary. Wednesday through Saturday...Several ridge riding shortwaves will be moving through the region, although timing of specific impacts is impossible to tell at this point. There seems to be decent agreement on a fairly strong shortwave for Wednesday, so have highest POPs for mid-week. Pattern becomes more muddled after that, although there is a strong signal in the ensemble R and M climate for warm and wet conditions continuing. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1227 PM CDT Sat Jul 4 2020 VFR conditions prevail across the region, with the expectation of thunderstorm development this afternoon. Storm initiation is set to start in central North Dakota and work eastward. Severe storms remain possible starting early this afternoon. Occasional reduction to visibility, as well as sudden wind shifts are likely this afternoon as these storms work from northwest to southeast across the area. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Lynch LONG TERM...JR AVIATION...Lynch
Hazardous weather outlook, Jul 4, 6:59 AM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 659 AM CDT Sat Jul 4 2020 MNZ001-002-004>009-013>016-NDZ006>008-014>016-024-026>030-038-039- 054-051200- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-Towner-Cavalier-Pembina-Benson-Ramsey- Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- Cass-Western Walsh- 659 AM CDT Sat Jul 4 2020 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms with frequent lightning and periods of heavy rain will persist across far northeast ND and far northwest MN through the late morning. Then scattered strong to severe thunderstorms with hail to 2 inch diameter, wind gusts to 70 mph, and periods of very heavy rain are all possible from late afternoon into the late evening hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms every day from Sunday to Friday. A few storms may be strong to severe Sunday. Some storms may produce excessive rainfall. Areas like the Devils Lake basin, central and northern Red River Valley, and northwest Minnesota that have received recent excessive rainfall may be susceptible to the risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ003-017-022>024-027>032-040-NDZ049-052-053-051200- Clay-South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Ransom-Sargent-Richland- 659 AM CDT Sat Jul 4 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered thunderstorms with frequent lightning are possible from early evening into the overnight hours. Otherwise no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms every day from Sunday to Friday. A few storms may be strong to severe Sunday. Some storms may produce excessive rainfall. Areas like the Devils Lake basin, central and northern Red River Valley, and northwest Minnesota that have received recent excessive rainfall may be susceptible to the risk of flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 4, 11:11 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1111 AM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN 5 S ALVARADO 48.12N 97.00W
07/04/2020 E4.50 INCH Polk MN PUBLIC
4.25 TO 4.50 INCHES FROM 0530 L TO 0730 L THIS MORNING
&&
PJSLocal storm report, Jul 4, 11:48 AM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1148 AM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD 6 W DONALDSON 48.57N 97.03W
07/04/2020 Kittson MN PUBLIC
HEAVY RAINS IN EXCESS OF 4 INCHES PRODUCED WIDESPREAD
FIELD AND FARM ACCESS ROAD FLOODING ACROSS SOUTHERN SVEA
TOWNSHIP. SOME TOWNSHIP ROADS IMPASSABLE. LOCAL RAIN
GAUGES INACCESSIBLE DUE TO FLOOD WATERS.
0900 AM FLASH FLOOD MANVEL 48.07N 97.18W
07/04/2020 GRAND FORKS ND NWS STORM SURVEY
STREETS AND RURAL ROADS FLOODED IN AND AROUND MANVEL.
FIELDS, FARMSTEAD AND HOEMSTEAD ACCESS ROADS FLOODED IN
NORTHERN FERRY AND TURTLE RIVER TOWNSHIPS. WATER LAPPING
AGAINS GARAGE DOORS AND HOUSE FOUNDATIONS AT SOME
LOCATIONS.
0930 AM FLASH FLOOD 4 E ARDOCH 48.21N 97.25W
07/04/2020 Walsh ND NWS STORM SURVEY
FIELDS AND FARM ACCESS ROADS FLOODED ACROSS PORTIONS OF
ARDOCH AND WALSHVILLE TOWNSHIPS.
0930 AM HEAVY RAIN 4 E ARDOCH 48.21N 97.25W
07/04/2020 M4.50 INCH Walsh ND PUBLIC
SOME ADDITIONAL RAIN AFTER.
1000 AM HEAVY RAIN 6 E ARDOCH 48.21N 97.21W
07/04/2020 M3.10 INCH Walsh ND PUBLIC
MEASURED WITH A 4 INCH DIAMETER RAIN GAUGE.
0830 AM FLASH FLOOD 2 NNE ROBBIN 48.60N 97.13W
07/04/2020 Kittson MN PUBLIC
2 TO 4 INCHES OF RAIN ACROSS NORTHERN TEIEN TOWNSHIP
PRODUCED WIDESPREAD FIELD AND FARM ACCESS ROAD FLOODING,
ALONG WITH FLOODING OF LOCAL COULEES. THIS WAS RAIN ON
TOP OF SATURATED SOIL FROM EARLIER IN THE WEEK, WITH
TOTAL RAINFALL IN EXCESS OF 5 INCHES.
&&
GGUSTSpecial weather statement, Jul 4, 4:06 PM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
406 PM CDT Sat Jul 4 2020
NDZ039-049-042200-
Ransom ND-Cass ND-
406 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANSOM AND
SOUTHWESTERN CASS COUNTIES UNTIL 500 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alice, or 28 miles southeast of Valley City, moving northeast at 15
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Embden around 435 PM CDT.
Chaffee around 445 PM CDT.
Leonard around 455 PM CDT.
Durbin around 500 PM CDT.
Other locations impacted by this storm include Casselton Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.
LAT...LON 4674 9767 4698 9723 4667 9702 4663 9724
4663 9728 4662 9728 4657 9753
TIME...MOT...LOC 2105Z 246DEG 11KT 4669 9750
NCSpecial weather statement, Jul 4, 4:14 PM CDT, 54 minutes before
Special Weather Statement National Weather Service Grand Forks ND 414 PM CDT Sat Jul 4 2020 NDZ049-052-042215- Sargent ND-Ransom ND- 414 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RANSOM AND NORTHWESTERN SARGENT COUNTIES UNTIL 515 PM CDT... At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near Englevale, or 42 miles south of Valley City, moving northeast at 15 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Englevale around 420 PM CDT. Elliott around 440 PM CDT. Lisbon around 510 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern North Dakota. LAT...LON 4619 9790 4637 9801 4659 9762 4629 9741 TIME...MOT...LOC 2114Z 246DEG 11KT 4632 9789 NC
Special weather statement, Jul 4, 4:52 PM CDT, 16 minutes before
Special Weather Statement National Weather Service Grand Forks ND 452 PM CDT Sat Jul 4 2020 NDZ039-049-053-042245- Richland ND-Ransom ND-Cass ND- 452 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN RANSOM...SOUTH CENTRAL CASS AND NORTHWESTERN RICHLAND COUNTIES UNTIL 545 PM CDT... At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near Lisbon, or 38 miles southeast of Valley City, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This strong thunderstorm will be near... Venlo and Anselm around 515 PM CDT. Sheldon around 520 PM CDT. Barrie and Leonard around 545 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && A Severe Thunderstorm Watch remains in effect until midnight CDT for southeastern North Dakota. LAT...LON 4629 9763 4650 9778 4673 9722 4640 9699 TIME...MOT...LOC 2151Z 246DEG 18KT 4644 9762 NC
Special weather statement, Jul 4, 5:01 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Grand Forks ND 501 PM CDT Sat Jul 4 2020 MNZ001-013>015-042245- Red Lake MN-Pennington MN-West Polk MN-East Polk MN- 501 PM CDT Sat Jul 4 2020 ...SIGNIFICANT WEATHER ADVISORY FOR RED LAKE...CENTRAL POLK AND SOUTHWESTERN PENNINGTON COUNTIES UNTIL 545 PM CDT... At 501 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Crookston to near Gentilly. Movement was northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with these storms. Strong thunderstorms will be near... Gentilly around 505 PM CDT. Marcoux around 520 PM CDT. Perault around 525 PM CDT. Huot and Red Lake Falls around 535 PM CDT. Dorothy around 540 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4805 9639 4783 9576 4769 9638 4786 9682 TIME...MOT...LOC 2201Z 245DEG 15KT 4785 9665 4775 9640 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 2:26 AM CDT | Severe Thunderstorm Warning | FGF | Pembina | 39 min |
| Jul 4, 3:57 AM CDT | Special Weather Statement | FGF | Pembina | 63 min |
| Jul 4, 4:18 AM CDT | Special Weather Statement | FGF | Grand Forks | 57 min |
| Jul 4, 4:55 AM CDT | Areal Flood Advisory | FGF | Grand Forks, Pembina, Walsh | 14 hr |
| Jul 4, 6:08 AM CDT | Flash Flood Warning | FGF | Grand Forks, Walsh | 8 hr |
| Jul 4, 6:15 AM CDT | Flash Flood Warning | FGF | Pembina, Walsh | 8 hr |
| Jul 4, 8:47 AM CDT | Special Weather Statement | FGF | Grand Forks | 58 min |
| Jul 4, 9:13 AM CDT | River Flood Warning | FGF | Grand Forks, Walsh | 4 days |
| Jul 4, 9:13 AM CDT | River Flood Warning | FGF | Pembina, Walsh | 6 days |
| Jul 4, 9:13 AM CDT | River Flood Warning | FGF | Pembina | 7 days |
| Jul 4, 4:06 PM CDT | Special Weather Statement | FGF | Cass | 54 min |
| Jul 4, 4:14 PM CDT | Special Weather Statement | FGF | Ransom | 61 min |
| Jul 4, 4:52 PM CDT | Special Weather Statement | FGF | Ransom | 53 min |
| Jul 4, 5:47 PM CDT | Special Weather Statement | FGF | Ransom | 58 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.